Alert archive / Alabama / River Flood Warnings in 2021
River Flood Warning 58, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Oct 7, 2021, 12:06 AM CDT for Bibb County, Jefferson County, Shelby County, Alabama. It was in force for 10 hr.
The area
The outline as issued.
The facts
- Issued
- Oct 7, 2021, 12:06 AM CDT (05:06 UTC)
- Expired
- Oct 7, 2021, 10:04 AM CDT
- In force
- 10 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Bibb County, AL, Jefferson County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 24 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cahaba River near Cahaba Heights (CHGA1). The gauge peaked at 17.13 ft at Oct 7, 2021, 3:00 AM CDT.
- Action stage
- 14 ft
- Minor stage
- 14 ft
- Moderate stage
- 22 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02423425, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
239
WGUS44 KBMX 070506
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
1206 AM CDT Thu Oct 7 2021
...The National Weather Service in Birmingham AL has issued a Flood
Warning for the following rivers in Alabama...
Cahaba River Near Cahaba Heights affecting Bibb, Jefferson and
Shelby Counties.
.Heavy rainfall of 6 to 10 inches has occurred since Wednesday
afternoon over the Cahaba River basin and a flood warning is now in
effect for the Cahaba River .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
Another statement will be issued by this afternoon, or sooner if
conditions warrant.
&&
ALC007-073-117-071715-
/O.NEW.KBMX.FL.W.0058.211007T0506Z-211008T0519Z/
/CHGA1.1.ER.211007T0454Z.211007T1200Z.211007T1718Z.UU/
1206 AM CDT Thu Oct 7 2021
The National Weather Service in Birmingham has issued a
* Flood Warning for
the Cahaba River Near Cahaba Heights.
* From early this morning to just after midnight tonight.
* At 11:30 PM CDT Wednesday the stage was 13.6 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to a crest of 21.0 feet
this morning. It will then fall below flood stage this afternoon.
* Impact...At 20.0 feet, Water overflows the yards of some homes
near the river.
&&
LAT...LON 3341 8673 3337 8677 3333 8684 3335 8684
3340 8677 3342 8674
$$
87/Grantham1 follow-up statement
889
WGUS84 KBMX 071504
FLSBMX
Flood Statement
National Weather Service Birmingham AL
1004 AM CDT Thu Oct 7 2021
...The Flood Warning is cancelled for the following rivers in
Alabama...
Cahaba River Near Cahaba Heights affecting Bibb, Jefferson and
Shelby Counties.
.The Cahaba River has fallen below flood stage, so the flood
warning has been cancelled.
ALC007-073-117-071615-
/O.CAN.KBMX.FL.W.0058.000000T0000Z-211007T1504Z/
/CHGA1.1.ER.211007T0454Z.211007T0730Z.211007T1311Z.UU/
1004 AM CDT Thu Oct 7 2021
...The Flood Warning for the Cahaba River Near Cahaba Heights has
been cancelled...
The Flood Warning is cancelled for
the Cahaba River Near Cahaba Heights.
* At 9:30 AM CDT Thursday the stage was 13.1 feet.
* Flood stage is 14.0 feet.
* Forecast...The river is expected to fall below 5.0 feet by this
evening.
&&
LAT...LON 3341 8673 3337 8677 3333 8684 3335 8684
3340 8677 3342 8674
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Oct 6, 11:11 PM CDT, 55 minutes earlier.
Area forecast discussion, Oct 6, 11:11 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1111 PM CDT Wed Oct 6 2021 .UPDATE... Evening Update and 06Z Aviation. && .SHORT TERM... /Updated at 1023 PM CDT Wed Oct 06 2021/ Life threatening situation ongoing in the Birmingham Metro area. Significant flooding continues from the Pelham/Helena area north and northeast to near Gardendale and Centerpoint. It appears the rain rates and coverage has lessened considerably northward through Blount County to allow the warnings to expire there. If you do not need to travel, please stay off the roads in this area. A stationary front was located between Tuscaloosa and Birmingham late this evening. Just ahead of the front, a convergence zone has been a semi-permanent feature for the past 30+ hours. Showers and storms develop along the frontal zone and were feeding the activity over the Birmingham Metro. Still indicating rain rates in the 3-4 inch per hour range that will move over the already severe flooding conditions. Numerous roads are impassable and many structures have water in them. Move to higher ground if you are in any of these areas. Already backed pops up to the west through 1am, but we should eventually see a slow shift to the east. Rainfall should also develop east of I-65 later overnight and some of the rainfall may be efficient and heavy. 75 Previous short-term discussion: /Updated at 0321 PM CDT Wed Oct 06 2021/ Tonight through Thursday. A large cut-off upper low that has been parked near the AR-LA-TX area has been tracking slowly northward today. Drier air aloft on the southern side of the upper low has pushed into areas south of I-20. With drier and colder air aloft moving into Central Alabama, there is a chance for downbursts associated with any storm that can develop stronger updrafts. Also, there is an area of enhanced low level shear over northeast Alabama, so an isolated tornado cannot be ruled out through the evening hours. The dry slot has suppressed convection south of I-20 this afternoon. Models do show convection increasing across areas south of I-20 and east of I-65 this evening and kept high pops for this area. With the possibility of heavier showers lingering across east Alabama overnight, extended the Flash Flood Watch thru 7 AM Thursday for areas along and east of I-65. Canceled the Flash Flood Watch for the western counties. 58/rose .LONG TERM... /Updated at 0321 PM CDT Wed Oct 06 2021/ Thursday night through Tuesday. No changes made to the extended forecast. We finally get into a more typical October dry pattern with no rain in the forecast for the period Saturday through Tuesday. Previous long-term discussion: /Updated at 0325 AM CDT Wed Oct 06 2021/ Thursday night through Tuesday. An upper-level trough axis and mid-level dry slot will swing through Thursday night and Friday, resulting in a drying trend. Any lingering showers should be confined to our far eastern counties through Friday morning, and the entire forecast area should be dry by Friday night. Height rises and dry conditions are expected over the weekend as the upper-level trough moves toward the East Coast and a ridge shifts eastward across the Lower Mississippi Valley. Model spread increases for Monday and Tuesday, but generally speaking, significant moisture recovery ahead of any potential weather system appears unlikely. Our forecast remains dry for now. 87/Grantham && .AVIATION... 00Z TAF Discussion. Cyclonic flow through a deep of the atmosphere and copious moisture will lead to lowering ceilings overnight. Additionally, showers and storms will remain possible for most of the terminals into early Thursday. expecting IFR conditions with at least some fog at all terminals after 09z. Winds will be light and variable. Ceilings and vis improve through the morning hours especially west. Winds will generally be light and variable Thursday with the highest rain chances at ASN/ANB. 75 && .FIRE WEATHER... Periods of heavy rain possible overnight for areas along and east of I-65. Drier air aloft will overspread Central Alabama tonight and Thursday, and push the deeper moisture into Georgia. On Thursday a majority of the rain will be east of I-65. The rain will finally exit east Alabama Thursday evening. Southeast winds 3-5 mph tonight will become south-southwest 3-5 mph on Thursday. Low level humidity values will remain elevated thru Thursday, but drier air will work into the area by Friday with minimum RH values falling to 55-65 percent. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 65 79 63 80 60 / 70 50 20 20 0 Anniston 67 79 64 81 62 / 70 60 30 20 0 Birmingham 66 79 63 81 63 / 80 30 10 10 0 Tuscaloosa 66 81 64 83 63 / 40 10 10 0 0 Calera 67 80 64 81 63 / 70 30 20 10 0 Auburn 66 79 65 80 63 / 50 60 40 20 0 Montgomery 68 81 65 84 63 / 50 40 20 10 0 Troy 68 82 66 83 63 / 50 50 30 20 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch until 7 AM CDT Thursday for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Jefferson...Lee...Lowndes... Macon...Montgomery...Perry...Pike...Randolph...Russell... Shelby...St. Clair...Talladega...Tallapoosa...Walker...Winston. &&
Hazardous weather outlook, Oct 6, 3:03 PM CDT, 9 hours 3 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Birmingham AL 303 PM CDT Wed Oct 6 2021 ALZ011>015-017>050-072315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 303 PM CDT Wed Oct 6 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Periods of heavy rainfall are possible across portions of Central Alabama. This could lead to flash flooding of low lying or poor drainage areas. A Flash Flood Watch is in effect for a eastern half of the area. Minor flooding is occurring along portions of the Chattahoochee River. Some locations in Lee, Chambers and Russell Counties may be affected. Please see the latest river statements from the National Weather Service in Atlanta for more details. Thunderstorms may be capable of producing damaging winds, hail and brief tornadoes. A Tornado Watch is in effect for thew northeastern quadrant of the area. Please see the graphic for specific locations under these threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional heavy rainfall is possible east of Interstate 65 on Thursday. This could lead to flash flooding of low lying or poor drainage areas. Rain chances decrease significantly on Thursday night ending any threat. Minor flooding may continue into Thursday along portions of the Chattahoochee River. Some locations in Lee, Chambers and Russell Counties may be affected. Please see the latest river statements from the National Weather Service in Atlanta for more details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through Thursday.
In the hours before
Local storm report, Oct 6, 11:47 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1147 PM CDT WED OCT 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM FLASH FLOOD PELHAM 33.29N 86.81W
10/06/2021 SHELBY AL LAW ENFORCEMENT
PELHAM PD REPORTS MORE THAN 30 WATER RESCUE
CALLS WITH MORE COMING IN AT THIS TIME.
&&
GMSLocal storm report, Oct 6, 11:49 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1149 PM CDT WED OCT 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM FLASH FLOOD 2 SSE VESTAVIA HILLS 33.41N 86.78W
10/06/2021 JEFFERSON AL PUBLIC
MULTIPLE HOMES FLOODED ADJACENT TO LITTLE
SHADES CREEK ON LAUREL VIEW LANE. ONE
RESIDENT REPORTS THREE TO FOUR FEET OF WATER
IN THEIR HOUSE.
&&
GMSLocal storm report, Oct 6, 11:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1151 PM CDT WED OCT 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 PM FLASH FLOOD 2 SW OAK MOUNTAIN AMPHI 33.31N 86.81W
10/06/2021 SHELBY AL PUBLIC
MULTIPLE HOMES FLOODED ON CROSSCREEK TRAIL
NEAR THE CAHABA VALLEY CREEK BRIDGE. PHOTO
SHOWS A FEW FEET OF WATER IN A HOME.
&&
GMSLocal storm report, Oct 6, 11:53 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1153 PM CDT WED OCT 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM FLASH FLOOD PELHAM 33.29N 86.80W
10/06/2021 SHELBY AL PUBLIC
WATER RUSHING THROUGH PART OF HIDDEN CREEK
NEIGHBORHOOD IN PELHAM.
&&
GMSLocal storm report, Oct 7, 12:00 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 AM CDT THU OCT 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM FLASH FLOOD PELHAM 33.29N 86.81W
10/06/2021 SHELBY AL PUBLIC
FLOOD WATER RUSHING THROUGH THE BIRMINGHAM
SOUTH RV PARK BEHIND HOME DEPOT IN PELHAM.
&&
GMSLocal storm report, Oct 7, 12:03 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1203 AM CDT THU OCT 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 AM FLASH FLOOD 1 WNW INDIAN SPRINGS VI 33.36N 86.78W
10/07/2021 SHELBY AL PUBLIC
MULTIPLE VEHICLES UNDER WATER AT THE PELHAM
LOWES PARKING LOT.
&&
GMSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 7:17 PM CDT | Flash Flood Warning | BMX | Jefferson, Shelby | 10 hr |
| Oct 6, 7:57 PM CDT | Special Weather Statement | BMX | Shelby | 33 min |
| Oct 6, 8:35 PM CDT | Special Weather Statement | BMX | Shelby | 40 min |
| Oct 7, 12:24 AM CDT | Areal Flood Advisory | BMX | Bibb, Chilton, Shelby | 3 hr |
| Oct 7, 5:14 AM CDT | Dense Fog Advisory | BMX | Autauga, Bibb, Blount, Chilton, Coosa, Dallas and 19 more | 5 hr |
| Oct 7, 9:00 AM CDT | Areal Flood Advisory | BMX | Lee, Macon | 3 hr |
| Oct 7, 9:59 AM CDT | Areal Flood Advisory | BMX | Chambers, Lee | 3 hr |
| Oct 7, 10:33 AM CDT | River Flood Warning | BMX | Bibb, Dallas, Perry | 30 hr |
Nearby
River Flood Warnings in Alabama, 2021Every river flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.